Skip to main content

Obfuscation for Evasive Functions

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNSC,volume 8349)

Abstract

An evasive circuit family is a collection of circuits \(\mathcal{C}\) such that for every input x, a random circuit from \(\mathcal{C}\) outputs 0 on x with overwhelming probability. We provide a combination of definitional, constructive, and impossibility results regarding obfuscation for evasive functions:

  1. 1

    The (average case variants of the) notions of virtual black box obfuscation (Barak et al, CRYPTO ’01) and virtual gray box obfuscation (Bitansky and Canetti, CRYPTO ’10) coincide for evasive function families. We also define the notion of input-hiding obfuscation for evasive function families, stipulating that for a random \(C \in{\mathcal{C}}\) it is hard to find, given \(\mathcal{O}(C)\), a value outside the preimage of 0. Interestingly, this natural definition, also motivated by applications, is likely not implied by the seemingly stronger notion of average-case virtual black-box obfuscation.

  2. 2

    If there exist average-case virtual gray box obfuscators for all evasive function families, then there exist (quantitatively weaker) average-case virtual gray obfuscators for all function families.

  3. 3

    There does not exist a worst-case virtual black box obfuscator even for evasive circuits, nor is there an average-case virtual gray box obfuscator for evasive Turing machine families.

  4. 4

    Let \(\mathcal{C}\) be an evasive circuit family consisting of functions that test if a low-degree polynomial (represented by an efficient arithmetic circuit) evaluates to zero modulo some large prime p. Then under a natural analog of the discrete logarithm assumption in a group supporting multilinear maps, there exists an input-hiding obfuscator for \(\mathcal{C}\). Under a new perfectly-hiding multilinear encoding assumption, there is an average-case virtual black box obfuscator for the family \(\mathcal{C}\).

Keywords

  • Turing Machine
  • Random Oracle
  • Impossibility Result
  • Arithmetic Circuit
  • Auxiliary Input

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. Barak, B., Bitansky, N., Canetti, R., Kalai, Y.T., Paneth, O., Sahai, A.: Obfuscation for evasive functions. Cryptology ePrint Archive, Report 2013/668 (2013), http://eprint.iacr.org/

  2. Barak, B., Garg, S., Kalai, Y.T., Paneth, O., Sahai, A.: Protecting obfuscation against algebraic attacks. Cryptology ePrint Archive, Report 2013/631 (2013), http://eprint.iacr.org/

  3. Barak, B., Goldreich, O., Impagliazzo, R., Rudich, S., Sahai, A., Vadhan, S., Yang, K.: On the (im)possibility of obfuscating programs. In: Kilian, J. (ed.) CRYPTO 2001. LNCS, vol. 2139, pp. 1–18. Springer, Heidelberg (2001)

    CrossRef  Google Scholar 

  4. Bitansky, N., Canetti, R.: On strong simulation and composable point obfuscation. In: Rabin, T. (ed.) CRYPTO 2010. LNCS, vol. 6223, pp. 520–537. Springer, Heidelberg (2010)

    CrossRef  Google Scholar 

  5. Bitansky, N., Chiesa, A., Ishai, Y., Paneth, O., Ostrovsky, R.: Succinct non-interactive arguments via linear interactive proofs. In: Sahai, A. (ed.) TCC 2013. LNCS, vol. 7785, pp. 315–333. Springer, Heidelberg (2013)

    CrossRef  Google Scholar 

  6. Brakerski, Z., Rothblum, G.N.: Obfuscating conjunctions. In: Canetti, R., Garay, J.A. (eds.) CRYPTO 2013, Part II. LNCS, vol. 8043, pp. 416–434. Springer, Heidelberg (2013)

    CrossRef  Google Scholar 

  7. Brakerski, Z., Rothblum, G.N.: Virtual black-box obfuscation for all circuits via generic graded encoding. Cryptology ePrint Archive, Report 2013/563 (2013), http://eprint.iacr.org/

  8. Canetti, R.: Towards realizing random oracles: Hash functions that hide all partial information. In: Kaliski Jr., B.S. (ed.) CRYPTO 1997. LNCS, vol. 1294, pp. 455–469. Springer, Heidelberg (1997)

    CrossRef  Google Scholar 

  9. Canetti, R., Goldreich, O., Halevi, S.: The random oracle methodology, revisited. J. ACM 51(4), 557–594 (2004)

    CrossRef  MATH  MathSciNet  Google Scholar 

  10. Canetti, R., Rothblum, G.N., Varia, M.: Obfuscation of hyperplane membership. In: Micciancio, D. (ed.) TCC 2010. LNCS, vol. 5978, pp. 72–89. Springer, Heidelberg (2010)

    CrossRef  Google Scholar 

  11. Canetti, R., Vaikuntanathan, V.: Obfuscating branching programs using black-box pseudo-free groups. Cryptology ePrint Archive, Report 2013/500 (2013), http://eprint.iacr.org/

  12. Coron, J.-S., Lepoint, T., Tibouchi, M.: Practical multilinear maps over the integers. In: Canetti, R., Garay, J.A. (eds.) CRYPTO 2013, Part I. LNCS, vol. 8042, pp. 476–493. Springer, Heidelberg (2013)

    CrossRef  Google Scholar 

  13. Ganesh, V., Carbin, M., Rinard, M.C.: Cryptographic path hardening: Hiding vulnerabilities in software through cryptography. CoRR abs/1202.0359 (2012)

    Google Scholar 

  14. Garg, S., Gentry, C., Halevi, S.: Candidate multilinear maps from ideal lattices. In: Johansson, T., Nguyen, P.Q. (eds.) EUROCRYPT 2013. LNCS, vol. 7881, pp. 1–17. Springer, Heidelberg (2013)

    CrossRef  Google Scholar 

  15. Garg, S., Gentry, C., Halevi, S., Raykova, M., Sahai, A., Waters, B.: Candidate indistinguishability obfuscation and functional encryption for all circuits. In: FOCS (2013)

    Google Scholar 

  16. Goldwasser, S., Rothblum, G.N.: On best-possible obfuscation. In: Vadhan, S.P. (ed.) TCC 2007. LNCS, vol. 4392, pp. 194–213. Springer, Heidelberg (2007)

    CrossRef  Google Scholar 

  17. Hohenberger, S., Sahai, A., Waters, B.: Replacing a random oracle: Full domain hash from indistinguishability obfuscation. IACR Cryptology ePrint Archive 2013, 509 (2013)

    Google Scholar 

  18. Sahai, A., Waters, B.: How to use indistinguishability obfuscation: Deniable encryption, and more. IACR Cryptology ePrint Archive 2013, 454 (2013)

    Google Scholar 

  19. Valiant, L.G., Skyum, S., Berkowitz, S., Rackoff, C.: Fast parallel computation of polynomials using few processors. SIAM J. Comput. 12(4), 641–644 (1983)

    CrossRef  MATH  MathSciNet  Google Scholar 

  20. Wee, H.: On obfuscating point functions. IACR Cryptology ePrint Archive 2005, 1 (2005)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 International Association for Cryptologic Research

About this paper

Cite this paper

Barak, B., Bitansky, N., Canetti, R., Kalai, Y.T., Paneth, O., Sahai, A. (2014). Obfuscation for Evasive Functions. In: Lindell, Y. (eds) Theory of Cryptography. TCC 2014. Lecture Notes in Computer Science, vol 8349. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-54242-8_2

Download citation

  • DOI: https://doi.org/10.1007/978-3-642-54242-8_2

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-642-54241-1

  • Online ISBN: 978-3-642-54242-8

  • eBook Packages: Computer ScienceComputer Science (R0)